Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 247, NWS Blacksburg, VA

August 17, 2009Giles County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 17, 2009, 4:39 PM EDT for Giles County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2009, 4:39 PM EDT (20:39 UTC)
Expired
Aug 17, 2009, 5:10 PM EDT
In force
31 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Giles County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:43 PM EDT, 56 minutes earlier.

Area forecast discussion, Aug 17, 3:43 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT MON AUG 17 2009

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE AREA INTO MIDWEEK...WITH
INCREASING MOISTURE FROM THE SOUTH AND WEST. A FRONT WILL
APPROACH THE REGION THURSDAY...BUT IS NOT EXPECTED TO MOVE
THROUGH THE AREA UNTIL THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON IN
UNSTABLE AIR ACROSS WESTERN HIGHER TERRAIN. DECIDED TO INCREASE
POPS THIS EVENING WITH A WEAK SOUTHWEST FLOW...LOW LEVEL
CONVERGENCE AND MOISTURE POOLING ACROSS THE SOUTHWEST AND FAR WEST
OF THE CWA. PLACED LIKELY POPS IN THE NC MTNS AS SEEN ON THE NAM
AND WRFARW- RNK. WITH LIGHT FLOW AND PWATS AROUND 1.3 INCHES...ANY
STORM THAT DEVELOP COULD BE A SLOW MOVER WITH LOCALLY HEAVY RAINS.
IN THE HWO... CONTINUED THE HEAVY RAIN MENTION OF 1 TO 3 INCHES OF
RAIN WITH THUNDERSTORMS.

CONVECTION WILL BE DIURNAL...WITH THE LOSS OF HEATING GRADUALLY
TAPER IT OFF TONIGHT.  ANOTHER WARM AND MUGGY NIGHT EXPECTED WITH
LOWS RANGING THROUGH THE 60S...CLOSE TO MET MOS. WITH CONVECTION AND
DEBRIS CLOUDS IN THE AREA...FOG MAY NOT BE AS WIDESPREAD AS THE PAST
FEW NIGHTS.

ON TUESDAY...CONVECTION WILL CONTINUE TO BE DIURNALLY DRIVEN AND
CONFINED MAINLY TO HIGHER TERRAIN ACROSS THE WEST WHICH WILL BE
CLOSER TO THETA-E RIDGE AND WHERE LOCALIZED UPWARD VERTICAL MOTION
FIELDS WILL BE MAXIMIZED BY DIFFERENTIAL HEATING. DECIDED TO ADD
MENTION SOME LOCALLY HEAVY RAIN WITH THUNDERSTORMS. HIGH
TEMPERATURES WILL RANGE FROM AROUND 80 DEGREES OVER THE HIGHER
ELEVATIONS...TO THE LOWER 90S OUT ACROSS THE PIEDMONT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE CENTERED OVER THE REGION WILL GRADUALLY WEAKEN AND
SLIDE SOUTHEAST. THIS WILL OPEN THE DOOR TO THE GULF OF MEXICO
WITH DEEP TRANSPORT OF MOISTURE FLOWING NORTHWARD AROUND THE
PERIMETER OF THE SURFACE RIDGE...PWATS INCREASING TO AROUND 2
INCHES BY WEDNESDAY NIGHT. REMNANT TROPICAL MOISTURE (WHATS LEFT OF
CLAUDETTE) WILL ALSO FLOW NORTHWARD INTO THE TN VALLEY...AND WILL
LIKELY ENHANCE PRECIP POTENTIAL AND RATES FOR MID
WEEK...ESPECIALLY MTNS AND INTO THE TN/OH VALLEYS WHERE THE
VERTICAL MOITION IS FCST TO THE THE GREATEST.

WITH ONLY MARGINALLY UNSTABLE AIR MASS AND LACK OF APPRECIABLE
DYNAMIC FORCING...ANY SHOWER OR THUNDERSTORM ACTIVITY WILL CONTINUE
TO BE DIURNALLY DRIVEN AND CONFINED MAINLY TO HIGHER TERRAIN
ACROSS THE SOUTHWEST AND WEST WHICH WILL BE CLOSER TO THETA-E
RIDGE AND WHERE LOCALIZED UPWARD VERTICAL MOTION FIELDS WILL BE
MAXIMIZED BY DIFFERENTIAL HEATING AND UPSLOPING AS LOWER ATMOSPHERIC
WINDS VEER INTO THE SOUTHWEST.

AS UPPER TROF AND ASSOCIATED COLD FRONT BEGINS TO APPROACH THE
AREA FROM THE NORTHWEST ON THURSDAY...AND AS SURFACE RIDGE MOVES
OFFSHORE AND UPPER RIDGE FLATTENS AND DRIFTS SOUTH IN RESPONSE...
INCREASING WESTERLY STEERING WINDS AND MOISTENING ATMOSPHERIC
PROFILE WILL SUPPORT BETTER TRANSPORT OF STORMS EAST TO THE
PIEDMONT. UNTIL THAT TIME...ANY STORMS THAT MAY DEVELOP OVER THE
PIEDMONT SHOULD REMAIN ISOLATED IN NATURE...WITH THE HIGHER THREAT
REMAINING OVER THE WESTERN AND SOUTHWESTERN MOUNTAINS AND
FOOTHILLS.

LITTLE CHANGE IN TEMPERATURES EXPECTED FROM DAY TO DAY...WITH
DAYTIME HIGH TEMPERATURES RANGING FROM THE UPPER 70S TO LOWER 80S
OVER THE HIGHER ELEVATIONS...TO THE LOWER 90S OUT ACROSS THE
PIEDMONT. OVERNIGHT LOWS WILL MAINLY BE IN THE 60S...CLOSER TO 60 IN
THE MOUNTAINS AND CLOSER TO 70 IN THE PIEDMONT. METMOS...MAVMOS...
AND LOCAL MOSMOS GUIDANCE FAIRLY SIMILAR THROUGH THE MID RANGE
PERIOD AND GENERALLY ACCEPTED WITH LITTLE CHANGES NEEDED.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AMPLIFYING GREAT LAKES TROF WILL MOVE STEADILY EAST ACROSS ERN
CONUS. HPC IS USING THE TIMING AND RELIABLILITY OF THE ECMWF
DURING THIS PERIOD WITH A FAIRLY STRONG FRONT CROSSING OUR CWA
EITHER FRIDAY OR EARLY SATURDAY. THIS UPPER TROF WILL LIKELY
BECOME THE STEERING MECHANISM FOR ANY TROPICAL SYSTEM THAT WOULD
APPROACH FROM THE SOUTHEAST.

PLEASE CONSULT LATEST TPC ADVISORIES/DISCUSSIONS FOR UP TO DATE
INFO REGARDING TROPICS.

FOR NOW WILL FOCUS THE HIGHEST POPS FRIDAY...THEN GRADUALLY
DECREASE POPS BY LATE IN THE WEEKEND...NOT TOTALLY RELINQUISHING
THE THREAT UNTIL CONFIDENT THE FRONT WILL COMPLETELY CLEAR THE
AREA.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS WITH SCT MVFR/ISOLD IFR CONVECTION THIS AFTERNOON AND
EVENING. WITH SW FLOW AND LOW LEVEL CONVERGENCE...BLF TAF SITE HAS
THE BEST CHC OF A THUNDERSTORM. CONVECTION HAS DEVELOPED NEAR ROA
AND DAN AND WILL MOVE SLOWLY EAST. ADDED MENTION TO ROA AND DAN TAFS
FOR NEXT COUPLE OF HOURS. ANY STORMS THAT DEVELOP WILL BE VERY SLOW
MOVG...SO COULD BRING HEAVY DOWNPOURS AND ISOLATED IFR CONDITIONS.
DEPENDING ON DEBRIS CLOUD COVER FROM TSTMS...WE MAY SEE ANOTHER
ROUND OF FOG DEVELOPING. THINK IT WILL BE SCATTERED AND SHALLOW
THOUGH...SIMILAR TO THIS MORNING.

THIS PATTERN REMAINS IN THROUGH TUESDAY...WITH A GRADUAL INCREASE
IN AFTERNOON/EVENING TSTM COVERAGE AS MOISTURE INCREASES. MORE
ORGANIZED STORMS ARE POSSIBLE BEGINNING MID WEEK AS A FRONT MOVES
SOUTH INTO THE REGION. COOLER AND LESS HUMID AIR WILL ARRIVE
DURING THE WEEKEND INTO EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/KK
NEAR TERM...KK
SHORT TERM...PM/WERT
LONG TERM...PM
AVIATION...JJ/KK
Hazardous weather outlook, Aug 17, 12:29 PM EDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT MON AUG 17 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181630-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1229 PM EDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS... WITH
ISOLATED STORMS OVER THE PIEDMONT. STORMS WILL MOVE VERY SLOWLY
AND MAY BE ACCOMPANIED BY LOCALLY HEAVY RAIN. BECAUSE OF THE SLOW
MOTION OF THE STORMS...HIGHLY LOCALIZED RAINFALL TOTALS OF ONE TO
THREE INCHES ARE POSSIBLE. THE HEAVY RAINFALL IN A RELATIVELY
SHORT PERIOD OF TIME MAY BE SUFFICIENT TO PRODUCE LOCALIZED
FLOODING IN LOW LYING AREAS AND IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 3:46 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT MON AUG 17 2009

VAZ009-012-015-172045-
GRAYSON VA-SMYTH VA-WYTHE VA-
346 PM EDT MON AUG 17 2009

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF GRAYSON...SMYTH AND
WYTHE COUNTIES...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF SPEEDWELL...AND WAS NEARLY STATIONARY OR BACK BUILDING TO THE WEST.

THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CROCKETT AND WYTHEVILLE BETWEEN 350 AND 400
PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3697 8139 3697 8135 3698 8134 3703 8112
      3702 8111 3707 8093 3685 8085 3681 8100
      3682 8102 3681 8104 3678 8102 3669 8128
      3695 8149

EXPERIMENTAL

SK
Special weather statement, Aug 17, 3:50 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT MON AUG 17 2009

VAZ058-172015-
HALIFAX VA-
350 PM EDT MON AUG 17 2009

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...

AT 349 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF VIRGILINA...MOVING EAST AT 10 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR HITESBURG AROUND 400 PM.

LAT...LON 3663 7857 3665 7862 3669 7865 3667 7869
      3659 7871 3662 7878 3669 7876 3670 7864
      3668 7861 3664 7854

EXPERIMENTAL

DS
Local storm report, Aug 17, 4:02 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             5 N PROSPECT HILL       36.32N 79.21W
08/17/2009  E0.88 INCH       CASWELL            NC   PUBLIC

&&

DS
Local storm report, Aug 17, 4:15 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      GALAX                   36.67N 80.92W
08/17/2009                   CITY OF GALAX      VA   LAW ENFORCEMENT

            THREE ROADS CLOSED DUE TO HIGH WATER IN CITY OF GALAX.
            MOST DUE TO POOR LOCAL DRAINAGE. GLENDALE ROAD NEAR
            INTERSECTION OF CLIFFVIEW STREET HAD 6 INCHES OF WATER
            FLOWING ACROSS IT DUE TO TRIBUTARY OF CHESTNUT CREEK
            BEING OUT OF ITS BANKS. ONE HOME HAD WATER IN IT AS WELL.
            REPORTED BY GALAX POLICE.

&&

SK
Special weather statement, Aug 17, 4:25 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT MON AUG 17 2009

VAZ044-172100-
PITTSYLVANIA VA-
425 PM EDT MON AUG 17 2009

...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY...

AT 424 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
INGRAM...MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF PITTSYLVANIA COUNTY.

LAT...LON 3677 7917 3675 7917 3672 7918 3671 7928
      3681 7933 3683 7924 3680 7916 3678 7916

EXPERIMENTAL

DS
Special weather statement, Aug 17, 4:29 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT MON AUG 17 2009

VAZ022-172130-
ROANOKE VA-
429 PM EDT MON AUG 17 2009

...A STRONG THUNDERSTORM WILL AFFECT ROANOKE COUNTY...

AT 427 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
SALEM CITY...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RAINFALL AMOUNTS OF BETWEEN 1 AND 2 INCHES ARE POSSIBLE ALONG THE
INTERSTATE 81 CORRIDOR IN THE VICINITY OF SALEM. MOTORISTS SHOULD BE
ALERT FOR PONDING OF WATER ON AREA ROADWAYS INTO LATE THIS AFTERNOON.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3732 7990 3721 7989 3720 8017 3735 8025
      3741 8006

EXPERIMENTAL

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:29 PM EDTSpecial Weather StatementRNKCity of Galax61 min
Aug 17, 2:50 PM EDTSpecial Weather StatementRNKTazewell55 min
Aug 17, 2:54 PM EDTSpecial Weather StatementRNKCarroll, City of Galax66 min
Aug 17, 3:10 PM EDTSpecial Weather StatementRNKCity of Danville35 min
Aug 17, 3:46 PM EDTSpecial Weather StatementRNKWythe59 min
Aug 17, 3:50 PM EDTSpecial Weather StatementRNKMecklenburg25 min
Aug 17, 4:08 PM EDTFlash Flood WarningRNKWythe112 min
Aug 17, 4:25 PM EDTSpecial Weather StatementRNKPittsylvania35 min
Aug 17, 4:29 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem61 min
Aug 17, 4:36 PM EDTSevere Thunderstorm WarningRNKRoanoke26 min
Aug 17, 4:44 PM EDTSpecial Weather StatementRNKBland, Wythe61 min
Aug 17, 4:48 PM EDTSpecial Weather StatementRNKMontgomery27 min
Aug 17, 4:56 PM EDTSpecial Weather StatementRNKPittsylvania64 min
Aug 17, 5:12 PM EDTSpecial Weather StatementRNKGiles63 min
Aug 17, 5:14 PM EDTSevere Thunderstorm WarningRNKMontgomery31 min
Aug 17, 5:56 PM EDTSpecial Weather StatementRNKCampbell, City of Lynchburg64 min
Aug 17, 6:56 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville64 min
Aug 17, 6:59 PM EDTSpecial Weather StatementRNKCity of Lynchburg61 min
Aug 17, 7:10 PM EDTSpecial Weather StatementRNKBath35 min
Aug 17, 7:59 PM EDTFlash Flood WarningRNKBath3 hr
Aug 17, 2:19 PM EDTSpecial Weather StatementRNKCaswell26 min
Aug 17, 2:23 PM EDTSevere Thunderstorm WarningRNKCaswell22 min
Aug 17, 3:44 PM EDTSpecial Weather StatementRNKCaswell61 min
Aug 17, 1:14 PM EDTSpecial Weather StatementRNKGreenbrier61 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.